Abstract


Volume 26, Number 2 (2/2015)
Case Report <page. 61-4 >

Therapeutic Dose Range of Valproate-Induced Hyperammonemic Encephalopathy: A Case Report

Se-Ri Maeng, MD;Ji-Hyun Roh, MD; and Chul-Eung Kim, MD, PhD

Department of Psychiatry, Inha University College of Medicine, Inha University Hospital, Incheon, Korea

We report a case of a 34-year-old woman who was in temporary delirium and hyperammonemia during treatment of bipolar affective disorder with valproate. Patient showed delirium after 20 days of treatment, while the serum valproate level was within the therapeutic range without any sign of hepatic insufficiency. However, the patient had increased serum ammonia level (121 µg/mL), and valproate was discontinued due to suspicion of valproate-induced hyperammonemic encephalopathy (VHE). Serum valproate level was normalized with reduced delirium after valproate has been discontinued. Few VHE in psychiatric literature has been documented, because of possible confusion between VHE and preexisting psychiatric symptoms. Clinicians should be cautious about the potential risk for hyperammonemic encephalopathy caused by valproate medication.

This Article



Key words : Vaproate;Valproate-induced hyperammonemic encephalopathy;Bipolar affective disorder.